West Virginia, 2019

Damaging Wind in West Virginia, August 18, 2019

August 18, 2019 · NWS PBZ · 1 event in 1 county or zone

Another in a series of weak mid-level shortwaves moved across the upper Ohio Valley during the afternoon hours. The first storms formed near Interstate 80 around noon, with a broken line of convection then forming towards the southwest during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Another in a series of weak mid-level shortwaves moved across the upper Ohio Valley during the afternoon hours. The first storms formed near Interstate 80 around noon, with a broken line of convection then forming towards the southwest during the afternoon hours.

Instability and shear levels were sufficient to create an ideal environment for damaging wind gusts. Most of the reports were received from Pennsylvania, but one instance of wind damage was received from Sherrard in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 18, 1:02 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 18, 1:02 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
202 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Warmth, humidity, and daily thunderstorm chances will continue
through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered thunderstorms expected through mid afternoon as convection
begins to fire off with a focus along the observed sfc theta-e ridge
where dewpoints are in the upper 60s to low 70s with mid 80/low 90
sfc temperatures. A fairly significant layer of warmer air should be
moving in between 700mb and 850mb continuing into the afternoon which
may put a lid on additional activity from mid-afternoon on. Have
maintained a mention of isolated thunderstorms for now but may need
to make adjustments if it looks more certain convective activity is
going to be shut down.

Tonight models hint at the possibility of a decaying MCS from earlier
in the day to our west crossing the region around midnight so have
opted to include slight chances for a brief period overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Expect mainly diurnally supported isolated to scattered
thunderstorms Monday as convective thresholds are again met. With
somewhat less instability from near PIT and south, and weak ridging,
continued with lower/isolated POPs in this area, with slightly higher
POPs/scattered coverage north. Above average temperature is expected
to continue Monday.

Zonal flow, north of a Southern CONUS high, is expected to persist
across the region Tuesday. Shortwaves embedded in the flow should
maintain periodic shower and thunderstorm chances as warm and humid
conditions continue.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A trough, and its associated cold front, are expected to track from
the Upper Midwest to the Upper OH Valley/Great Lakes regions by
Wednesday. Included a period of likely POPs with FROPA. Surface high
pressure building under NE CONUS upper troughing should return dry,
cooler and less humid weather by Thursday and Friday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Iso/sct tstms are expected this aftn/eve with increased diurnal
heating in a moist, unstable environment, but the lack of coherent
lifting mechanisms makes it difficult to pinpoint timing/location.
Best chances will be around/north of I-80 given the presence of
residual outflow boundaries for initiation and cooler temps aloft to
not cap the unstable environment. The loss of heating and the
subsequent more stable environment will cause storms to dissipate.

Disagreement persists with an overnight shortwave and its ability to
allow a storm complex to move from the western Great Lakes to the
upper Ohio River Valley. Given that much the outcome is dependent on
the evolution of convection this aftn/eve, confidence remains low on
storm potential/timing overnight. Have included mention of VCSH to
acknowledge potential. More confidently, mid/upper-level cloud
advection with this wave will help limit morning fog development,
with any restrictions brief and of minimal impact.

.Outlook...
Mainly aftn/eve restrictions are possible thru Tue with diurnal
tstms. Restrictions are likely with a Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 18, 3:04 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
404 AM EDT Sun Aug 18 2019

MDZ001-OHZ059-068-069-PAZ031-074>076-WVZ004-012-021-509>514-190815-
Garrett-Belmont-Noble-Monroe-Greene-Westmoreland Ridges-Fayette-
Fayette Ridges-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
404 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020>023-029-073-
WVZ001>003-190815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Hancock-Brooke-Ohio-
404 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening.
Damaging wind gusts or a moisture laden downburst is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 18, 8:06 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     1 NNW HOWE              41.23N  79.11W
08/17/2019                   JEFFERSON          PA   911 CALL CENTER

            *** 1 INJ *** TREE FELL DOWN ON MOVING VEHICLE ON MOORE
            BRIDGE ROAD NEAR ROUTE 36. DRIVER INJURED BY SHATTERED
            GLASS FROM TREE HITTING CAR.

0540 PM     TSTM WND DMG     ROCKDALE                41.18N  78.84W
08/17/2019                   JEFFERSON          PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN SNYDER AND WASHINGTOWN
            TOWNSHIPS.

&&

EVENT NUMBER PBZ1902868
EVENT NUMBER PBZ1902869

JF
Local storm report, Aug 18, 8:20 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     1 NNE BOYERS            41.12N  79.89W
08/17/2019                   BUTLER             PA   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN AROUND BOYERS.

0530 PM     TSTM WND DMG     EAU CLAIRE              41.14N  79.80W
08/17/2019                   BUTLER             PA   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN IN EAU CLAIRE.

&&

EVENT NUMBER PBZ1902870
EVENT NUMBER PBZ1902871

JF
Special weather statement, Aug 18, 12:05 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
105 PM EDT Sun Aug 18 2019

PAZ009-016-181745-
Jefferson-Forest-
105 PM EDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT JEFFERSON AND SOUTHEASTERN FOREST COUNTIES...

At 104 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from 7 miles west of Portland Mills to
near Brookville. Movement was east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Brookville...                     Reynoldsville...
Brockway...                       Falls Creek...
Summerville...                    Corsica...
Sigel...                          Clarington...
Clear Creek State Park...

This includes  Interstate 80 in Pennsylvania between mile markers 73
and 96.

LAT...LON 4120 7877 4113 7880 4110 7881 4106 7921
      4135 7920 4140 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4137 7898 4144 7897
      4145 7899 4147 7896 4140 7897 4136 7896
      4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1704Z 248DEG 33KT 4138 7899 4111 7916
Special weather statement, Aug 18, 12:19 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
119 PM EDT Sun Aug 18 2019

PAZ029-181800-
Washington-
119 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN WASHINGTON COUNTY...

At 119 PM EDT, a strong thunderstorm was located 8 miles south of
East Washington, or 9 miles south of Washington, moving northeast at
20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
California...                     Bentleyville...
Ellsworth...                      Deemston...
Eighty Four...                    Cokeburg...
Newell...                         Allenport...
Marianna...                       Beallsville...
Long Branch...                    Elco...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 23 and 38.
  Interstate 79 in Pennsylvania between mile markers 22 and 32.

LAT...LON 4002 8003 4000 8017 4001 8018 4000 8019
      4000 8020 4005 8027 4015 8021 4021 8007
      4009 7987
TIME...MOT...LOC 1719Z 234DEG 15KT 4005 8019
Local storm report, Aug 18, 12:59 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 NNE LAWRENCEVILLE     40.48N  79.96W
08/17/2019                   ALLEGHENY          PA   PUBLIC

            TREES SNAPPED IN ALLEGHENY CEMETERY.

&&

EVENT NUMBER PBZ1902872

RACKLEY
Special weather statement, Aug 18, 1:08 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
208 PM EDT Sun Aug 18 2019

PAZ015-016-022-181845-
Armstrong-Jefferson-Clarion-
208 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN JEFFERSON...CENTRAL ARMSTRONG AND
SOUTHEASTERN CLARION COUNTIES...

At 208 PM EDT, a strong thunderstorm was located near Rimersburg,
moving east at 20 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
New Bethlehem...                  Summerville...
Hawthorn...                       Timblin...
Worthville...                     Templeton...
Mahoning Creek Lake...            Distant...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4091 7918 4091 7922 4087 7953 4098 7959
      4117 7920 4092 7908
TIME...MOT...LOC 1808Z 257DEG 19KT 4095 7947

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 18, 1:26 PM EST
Where
Marshall County, 0.69 mi N of Sherrard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.990, -80.670

The county emergency manager reported a tree down and a power outage on Sorghum Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853430.